Over the course of this journey that I have taken over the past two years, I was prescribed prednisone for nearly a full year, and I developed a love-hate relationship with it.
On one hand, prednisone gave me my life back in a way. The rash went away completely. I could walk, and I had full use of all my joints when I took prednisone. The pain all but disappeared. That alone made it worth taking. Over that year, without prednisone, I would absolutely not have been able to function.
But the side effects were a hell of a price to pay for the relief from the pain.
The most common side effect is weight gain. Not only does it cause you to retain fluids so your entire body looks swollen and bloated, especially your face, it also increases your appetite without boosting your metabolism. I would eat a big breakfast and be starving again an hour later. I would wake up in the middle of the night so hungry that I couldn't fall asleep again. There are a bunch of websites that will give you advice about how to avoid steroid-related weight gain and still satisfy steroid-induced hunger, and they are all full of shit. I was hungry all the time no matter how much Greek yogurt and fresh fruits and vegetables I ate. I had to get my driver's license renewed while I was still on prednisone, and I cried when I saw the picture with my sixteen chins. And while I'm not swollen and bloated anymore, I still haven't lost all of the prednisone weight - and with PCOS, I was not thin to begin with.
I also experienced insomnia, hot flashes and night sweats, and high blood pressure.
But the worst side effect of all, for me, was one that I didn't even realize I was experiencing until months after I had taken my last dose - it made me psycho. In a way that made the inconsolable crying jags from taking Provera seem like a relaxing day at the beach.
The craziness was subtle, though, and at the time there were very real, very valid reasons for me to feel, well, less than stable. Still, I look back and I'm kind of surprised that I never considered that my disproportionate anger and despair responses to various events might have been partially steroid-induced.
I'm also a teensy bit resentful that no one else caught that, either, or seemed to consider the possibility that I might have coped a little better had it not been for the 'roid rage. At least, not until after I pointed it out.
In any case, hopefully I was not on a high enough dose for long enough to cause any permanent damage to my body, like glaucoma or cataracts or bone density loss. When I went to the doctor several months after finishing my last course of prednisone, I was pleased to learn that my blood pressure had returned to normal.
Taking prednisone long-term to treat chronic inflammation and pain is a little like making a deal with the devil. It did give me much-needed relief, but at a high cost.
It is a drug that I'm thankful was available when I needed it, but I sincerely hope that I will never need it again.